Virginia, 2023Damaging Wind in Virginia, August 7, 2023
August 7, 2023 · NWS RLX · 1 event in 1 county or zone
The afternoon of August 7th observed active weather in southwest Virginia as a cold front encroached on the Central Appalachians. Hot and humid conditions preceding the front allowed showers and thunderstorms to quickly develop and thrive as they crossed through the Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The afternoon of August 7th observed active weather in southwest Virginia as a cold front encroached on the Central Appalachians. Hot and humid conditions preceding the front allowed showers and thunderstorms to quickly develop and thrive as they crossed through the Ohio Valley. As convection pressed into southwest Virginia, damaging wind gusts accompanied the healthier storms and resulted in an area of tree damage in the town of Hurley. Storms then departed to the east and dissipated with the loss of daytime heating.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 7, 1:20 PM EST, 2 hours 58 minutes earlier.
Area forecast discussion, Aug 7, 1:20 PM EST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
220 PM EDT Mon Aug 7 2023
.SYNOPSIS...
Strong to severe thunderstorms are possible this afternoon and
evening. Cold front crosses tonight. Turning briefly drier by
the middle of the week, with rain returning Wednesday night.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 158 PM Monday...
* TORNADO WATCH REMAINS IN EFFECT THROUGH 6 PM
Numerous showers and thunderstorms can be seen across the region
this afternoon, and a Tornado Watch remains in effect across the
region through 6 PM this evening. Center of low pressure
currently resides to the northwest near the Ohio/Indiana
boarder, with the cold front located across central Kentucky.
All severe hazards remain possible (damaging winds, large hail,
flooding downpours, and a tornado or two) through this evening.
The cold front is expected to cross through the region by 06Z
tonight and activity will come to an end across the region. The
moisture from today's storms may lead to some dense fog across
some areas early tomorrow morning.
Otherwise, expect a dry, comfortable day tomorrow with clouds
and sunshine as high pressure moves overhead.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 220 PM Monday...
Southwesterly flow increases through the day Wednesday in response
to an approaching mid-level trough. This yields dew points rising
from the low 60s to upper 60s though the afternoon and this could
yield a few showers or storms during the afternoon hours. Most
activity should hold off until Wednesday night/Thursday morning with
the approach of a mid-level trough.
Aforementioned precipitation moves in Wednesday night into Thursday
morning. Given the overnight/early morning timing, not expecting too
much conditional instability and with deep layer shear under 30KTs
potential for updraft organizations on elevated storm cores will be
limited. The main threat for this activity will be locally heavy
rainfall given precipitable water values increasing to near 2 inches
and warm cloud depths of nearly 10kft. Water impacts from this will
largely be dictated by where and how much rain falls compromising
soils with today's activity.
The trough axis is expected to clear the region by late Thursday
afternoon with precipitation tapering off in subsidence Thursday
night into Friday morning.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 220 PM Monday...
Northwesterly flow in the wake of the departing disturbance ushers
in slightly drier air briefly Friday morning before southwesterly
flow resumes Friday afternoon in response to a mid-level wave that
approaches Friday night into Saturday morning. This uptick in
moisture may yield some isolated showers, or perhaps a thunderstorm
Friday afternoon, although poor mid-level lapse rates don't leave
much potential for charge separation based on forecast soundings
currently.
The aforementioned disturbance is expected to transit the area during
the day Saturday. Still too far out to say anything definitive about
severe potential, but increasing mid-level winds should yield at
least some potential for updraft separation and afternoon timing
would suggest 1000-1500J/kg of MLCAPE to work with.
Chances for periodic showers and storms continue through the weekend
while we retain a fairly progressive pattern characterized by low
amplitude troughing across the east and weak amplitude ridging
across the middle of the country.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 214 PM Monday...
Numerous showers and thunderstorms across the region will
continue through this evening. Expect visibilities to be reduced
to IFR/MVFR at times in heavy downpours. In addition, severe storms
can briefly bring wind gusts up to 55 kts. Low level wind shear
will also be possible across some terminals through early this
evening.
Thunderstorms will largely be out of the area by around 02Z
Tuesday as a cold front passes across the region, and some MVFR
ceilings may linger behind the front this evening. Then, expect
the return of some low ceilings and patchy fog early Tuesday
morning with reduced visibilities. Fog should largely be out of
the area by 14Z Tuesday with VFR conditions to follow for the
rest of the day.
Winds will largely remain from the southwest into this evening,
becoming west-to-northwesterly behind the cold front early
Tuesday morning.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing, intensity, and location of
thunderstorms today could vary. Restrictions within these
storms may vary from forecast. Restrictions in low ceilings and
fog overnight and early Tuesday morning may vary from the
forecast.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H H H L L
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H M H H H H M
EKN CONSISTENCY H H L H H H H H H H M H
PKB CONSISTENCY M H H H H M H H H M H M
CKB CONSISTENCY H H H H H H M H H M H L
AFTER 18Z TUESDAY...
IFR conditions possible in any heavier showers or thunderstorms
into Tuesday morning.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...JP/JMC
NEAR TERM...JMC
SHORT TERM...JP
LONG TERM...JP
AVIATION...JMC
Hazardous weather outlook, Aug 7, 4:00 PM EST, 18 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
500 PM EDT Mon Aug 7 2023
VAZ003-004-WVZ005-006-013>016-018-024>030-033-034-039-515>526-082100-
Dickenson-Buchanan-Wayne-Cabell-Lincoln-Putnam-Kanawha-Roane-Calhoun-
Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-McDowell-Wyoming-Upshur-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
500 PM EDT Mon Aug 7 2023
...TORNADO WATCH 599 IN EFFECT UNTIL 6 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southwest Virginia and much
of West Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ007>011-017-019-020-031-
032-040-082100-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Mason-Jackson WV-Wood-
Pleasants-Tyler-Wirt-Ritchie-Doddridge-Harrison-Taylor-Barbour-
500 PM EDT Mon Aug 7 2023
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central, northern and western West Virginia.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, Aug 7, 3:43 PM EST, 35 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
443 PM EDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM Tstm Wnd Dmg Vienna 39.32N 81.54W
08/07/2023 Wood WV 911 Call Center
Multiple trees and downed power lines
reported in the Vienna area.
&&
JLBLocal storm report, Aug 7, 3:44 PM EST, 34 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
444 PM EDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM Tstm Wnd Dmg 7 SE Kenna 38.61N 81.57W
08/07/2023 Jackson WV Trained Spotter
Photos sent of tree damage.
&&Local storm report, Aug 7, 3:52 PM EST, 26 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
452 PM EDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM Hail 4 NNE Clendenin 38.54N 81.31W
08/07/2023 E1.50 inch Roane WV Public
Report received via social media picture.
&&
WebbLocal storm report, Aug 7, 3:55 PM EST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
455 PM EDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM Hail Sissonville 38.53N 81.63W
08/07/2023 E1.25 inch Kanawha WV Public
Report received via social media picture.
&&
WebbSpecial weather statement, Aug 7, 4:02 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Charleston WV
502 PM EDT Mon Aug 7 2023
WVZ523-526-072130-
Northwest Pocahontas WV-Southeast Randolph WV-
502 PM EDT Mon Aug 7 2023
...A strong thunderstorm will impact portions of southwestern
Randolph and northeastern Pocahontas Counties through 530 PM EDT...
At 502 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Snowshoe, or 12 miles northwest of Cass Scenic
Railroad, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mingo, Durbin, Valley Head, Cheat Bridge, and Bartow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 600 PM EDT for northeastern
West Virginia.
&&
LAT...LON 3867 7962 3864 7963 3862 7962 3860 7964
3856 7967 3851 7967 3851 7968 3850 7969
3849 7984 3848 7985 3846 8005 3861 8012
3863 8005 3860 8002 3866 7997 3877 7964
3867 7961
TIME...MOT...LOC 2102Z 256DEG 30KT 3856 8003
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
11Local storm report, Aug 7, 4:09 PM EST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
509 PM EDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM Tstm Wnd Dmg Harman 38.92N 79.52W
08/07/2023 Randolph WV 911 Call Center
Multiple trees down in Harman.
&&Thunderstorm Wind, Buchanan
- When
- August 7, 4:18 PM EST
- Where
- Buchanan County, 0.55 mi E of Hurley
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 37.420, -82.020
Several trees were blown down along Lesters Fork Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 7 to 10, 202311 deaths · 2 events
- Tornadoes and Flash Flooding in New York, August 7 to 8, 2023$1.5 million · EF3 · 18 events
- Hail and Damaging Winds in Maryland, August 7, 20234 injured · $39 million · 4 in hail · 76 events
- Hail and Damaging Winds in South Carolina, August 7, 20231 death · $390,000 · 65 kt wind · 23 events
- Tornado and Flash Flooding in Tennessee, August 7, 2023$4.2 million · EF2 · 35 events
- Hail and Damaging Winds in Georgia, August 7, 2023$322,000 · 1 in hail · 182 events
- Hail and Damaging Winds in Alabama, August 7, 20231 death · $104,000 · 1 in hail · 37 events
- Hail and Damaging Winds in Virginia, August 7, 2023$2.7 million · 3 in hail · 63 events
- Tornadoes and Hail in North Carolina, August 7, 20232 injured · $1.2 million · EF1 · 37 events
- Damaging Winds in Tennessee, August 7, 20231 injured · $1.7 million · 83 kt wind · 30 events
- Flooding and Hail in Pennsylvania, August 7, 20231 injured · $473,000 · 1.75 in hail · 44 events
- Tornado and Flash Flooding in West Virginia, August 7, 2023$33,000 · EF1 · 62 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1125527.